Q. I have allergies. Could they be the reason I have high blood pressure?
A. Although allergies don't usually directly increase blood pressure, they can contribute indirectly to high blood pressure in two very different ways.
Decongestants commonly used by people with allergies, such as pseudoephedrine (Sudafed, Actifed, others) and phenylephrine (Sudafed PE), constrict small blood vessels in the nose. Although this eases nasal congestion and improves breathing, the effect isn't limited to the nose. Constricted blood vessels throughout the body mean the heart must work harder to pump blood. This increases blood pressure. If you take an over-the-counter allergy product, look for one that doesn't contain pseudoephedrine or phenylephrine. Antihistamines such as cetirizine (Zyrtec), chlorpheniramine (Chlor-Trimeton), diphenhydramine (Benadryl), and loratadine (Claritin) can help with the congestion that accompanies allergies and are safer for the heart. Another option is to use a nasal spray, which acts directly on the blood vessels in the nose and has less impact elsewhere in the body.
If your allergies cause nasal congestion at night, they could interfere with your breathing when you sleep. This can promote, or worsen, the type of gasping-for-breath snoring known as sleep apnea, which can raise blood pressure. If you often wake up at night, or if your sleeping partner has noticed that you snore and sound like you choke or gasp for air every so often, talk with your doctor about being checked for sleep apnea.
— Thomas Lee, M.D.
Editor in chief, Harvard Heart Letter
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.